Article Text

Atrial flutter in a young man with a highly competitive and stressful occupation
  1. S W Dubrey,
  2. A S Kurbaan,
  3. S Kaddoura
  1. Department of Cardiology, Chelsea and Westminster Hospital, London SW10 9NH, UK
  1. SW Dubrey, 16 Twilley Street, Earlsfield, London SW18 4NS, UK

Statistics from Altmetric.com

A previously fit 41-year-old man presented in March 1997 with palpitations and shortness of breath. Initial symptoms consisted of paroxysmal palpitations occurring after exercising; however, over the course of 6 months, he became aware that his pulse was consistently irregular and that even mild exertion made him short of breath. The patient was on no medicines. Coffee, tea and caffeine-containing beverages were only consumed in moderation. He was a life-long non-smoker and consumed approximately 5 units of alcohol per week. His occupation was competitive with a mentally stressful environment; he found his performance was helped by the use of a dietary supplement. Examination was unremarkable apart from an irregularity of the arterial pulse. The patient appeared euthyroid and was normotensive (blood pressure 110/700 mmHg) with no signs of heart failure. An electrocardiogram showed atrial flutter, at a rate of 148 beats/min, with variable block. Haematological and biochemical analyses, including thyroid function were normal as were a chest radiograph and echocardiogram. The patient was anticoagulated with warfarin and commenced on flecainide (200 mg bid) in anticipation of precipitating a pharmacologic cardioversion to sinus rhythm.

Administration of flecainide resulted in a deterioration in symptoms due to increased irregularity of heart rhythm and a reduction in exercise capacity. This was discontinued and an elective DC cardioversion was performed with a return to sinus rhythm at a rate of 68 beats/min.

Questions

1
What is the most probable diagnosis ?
2
What would be your next investigation ?
3
In what cardiovascular circumstance might you have chosen to avoid flecainide because of its pro-arrhythmic potential ?

Answers

QUESTION 1

Atrial flutter precipitated by the combination of stimulant herbal constituents in the dietary supplement used as an aid to performance at work.

QUESTION 2

An electrocardiogram with the patient back in sinus rhythm looking for evidence of an accessory conduction pathway.

QUESTION 3

The risk of pro-arrhythmic effects are always present but are most likely in patients with structural heart disease and/or significant left ventricular impairment. Flecainide should therefore be avoided in the presence of haemodynamically significant valvular heart disease and/or heart failure. Flecainide should also be avoided post-myocardial infarction and in cases where ischaemia is suspected as the underlying aetiology of the arrhythmia.

Comment

The current trend for alternative or complementary medicine, in particular, a proliferation of ‘herbal remedies’ and ‘dietary supplements’, has led to concern being expressed in both the lay and medical press.1 Such products may contain numerous compounds, including cocktails with western synthetic medicines.2 They are often untested, unregulated by medicine review bodies and are available to anyone.3 In a clinical context the problem is compounded by undisclosed use, use by patients already on conventional medicines and use by those with underlying medical conditions.4

Several components of the dietary supplement used by this patient (table) are individually reported as having cardiovascular and/or central nervous system effects; of particular note the use of guarana, ginseng, ginger and liquorice are cautioned in those with existing heart disease.5 It appears probable that our patient developed his arrhythmia as a consequence of a combination of these actions. The use of traditional herbal medicines over centuries has led to a widespread feeling that they are innocuous. Whilst atrial flutter was relatively well tolerated in this patient, a previously healthy individual was subjected to several potential complications including tachycardia-related cardiomyopathy, thrombo-embolic events, trial of anti-arrhythmic therapy, anticoagulation and DC cardioversion.

Learning points

  • herbal preparations are frequently heterogenous and lack quality controls

  • risk is usually due to contamination, to an added drug or to falsification of constituents

  • potential interactions with conventional orthodox medicines need to be considered

  • constituents may be unknown, undisclosed and could contain illegal (ie, amphetamines) and/or prescription only (ie, steroids) components

  • an awareness of toxic effects should include those due to heavy metals and to mega-vitamin over-dosage

Final diagnosis

Atrial flutter secondary to stimulant components of a compound dietary supplement.

References

Table 1

Constituents of the herbal blend component of the single dietary supplement used in this case and their potential for clinical effects

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.